Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jan 26, 2021, 1:44 AM CST for Bibb County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 26, 2021, 1:44 AM CST (07:44 UTC)
- Expired
- Jan 26, 2021, 2:30 AM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
County Bibb County, AL
The radar
The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.0
The text
As transmitted.
079
WWUS84 KBMX 260744
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
144 AM CST Tue Jan 26 2021
ALZ023-032>034-260830-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 AM CST Tue Jan 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
NORTHEASTERN PERRY...NORTHEASTERN HALE AND BIBB COUNTIES UNTIL 230 AM
CST...
At 143 AM CST, Doppler radar was tracking a strong thunderstorm near
Mertz, or 15 miles northeast of Greensboro, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brent, Centreville, Vance, West Blocton, Lawley, Ashby, Brierfield
Ironworks Park, Low Gap, West Centreville, Mertz, Talladega National
Forest, Eoline, Randolph, Trio, Phipps, Marvel, Hagler, Six Mile,
Bibb County Airport and Pearson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3306 8747 3319 8703 3317 8703 3316 8697
3310 8697 3310 8695 3308 8695 3308 8694
3306 8693 3306 8690 3304 8688 3284 8688
3284 8702 3283 8702 3282 8759
TIME...MOT...LOC 0743Z 255DEG 41KT 3290 8746
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 26, 12:06 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 26, 12:06 AM CST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1206 AM CST Tue Jan 26 2021 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0700 PM CST Mon Jan 25 2021/ /Risk for a few severe thunderstorms tonight; Tornado Watch in effect for part of Central Alabama/ At 01Z/7PM, a warm sector was analyzed across Central Alabama with surface dew points in the low to mid 60s (F) beneath a 40 to 50 knot SW low-level jet. Surface wind trajectories were from the S/SSE, veering to the WSW aloft. Deep-layer shear is plentiful, with KGWX & KBMX hodographs showing 0-1 and 0-3 km helicity in the 300-400 range, closely matching high-res model output. This will tend to favor storm organization and rotation. Instability is not stellar, but is sufficient to present some concern when paired with the background shear. The 00Z sounding from our office showed a few layers of CIN aloft, but the surface /near-surface environment showed surface-based CAPE around 500 J/kg, with higher values toward the west/just ahead of the front. Southerly advection and upper-level trends should support CAPE values trending upwards of 1,200 J/kg, as progged by SPC-HREF, over the next several hours as the cold front approaches. Any storm that is able to establish and maintain a deep core should be able to prosper a tad longer given at least weak instability. Since the parent shortwave trough is well to the NW, forcing is subtle, which should tend to do two things (1) limit the amount of severe storms and (2) lessen the ability for storms to become deep in general. This isn't to say that severe storms won't occur, but rather it is a limiting factor to a more robust event. Still, lift along and near the surface front should yield a line of thunderstorms moving across Central Alabama, with a risk for a few tornadoes, damaging straight-line winds, and hail up to quarter size. This line is expected to gradually weaken as it nears the Interstate 85 corridor as surface winds become more veered early Tuesday. 89^GSatterwhite .LONG TERM... /Updated at 0218 PM CST Mon Jan 25 2021/ Tuesday night through Saturday. A cold front will stall out near the I-85 corridor Tuesday afternoon. Mostly cloudy skies and scattered showers will continue along the stalled out boundary Tuesday evening, but little or no rain expected across the northern counties. A fast moving short wave trof will track eastward across the Midwest States Tuesday night and pull deeper moisture along the stalled frontal boundary northward late Tuesday evening. This will bring rain back northward into a majority of the northern counties by sunrise Wednesday. There will likely be a band of heavy rainfall just north of the stalled out front, along with some elevated thunderstorms. The highest rainfall amounts should be between the I-20 and I-85 corridors. The advancing short wave trof will push the deeper moisture quickly eastward into Georgia Wednesday afternoon. The models vary on the southward extent of precipitation associated with the short wave trof, but GFS/ECMWF keep most of the rain across the TN valley region of north Alabama. Turning much colder Wednesday night and Thursday. Would not be surprised to see a few reports of snow flurries across the far northern counties Wednesday night. 58/rose Previous long-term discussion: /Updated at 0314 AM CST Mon Jan 25 2021/ Tuesday night through Saturday. A front will pause just south of our area Tuesday night ahead of the next shortwave moving across the Southern Plains. Continued isentropic lift along and north of the front will lead to high rain chances particularly south of I-20. As a 500mb vort max approaches the Lower Mississippi Valley, the front to our south will move modestly northward as a warm front by Wednesday morning. Moderate to perhaps heavy rain and embedded thunder may occur south of I-20 through the late morning hours. Our northern counties will be cut off from the best moisture and isentropic lift and may only experience scattered light showers. A cold front will sweep across the region Wednesday afternoon and evening with strong cold advection continuing on Thursday. Freezing temperatures will return Thursday night and Friday morning with lows ranging from the lower 20s to around 30. Temperatures should moderate for Friday afternoon and Saturday the cold airmass quickly shifts eastward as a progressive weather pattern continues. The next chance of rain may come Saturday night and Sunday as fast-moving shortwave zips by to our north. 87/Grantham && .AVIATION... 06Z TAF Discussion. A line of strong to severe storms is moving across Central Alabama tonight, oriented northeast to southwest, and approaching BHM and TCL by 06-08Z. Strong winds and reduced vis and cigs will accompany these storms. Outside of convection, cigs are MVFR, and expect those heights to persist through the overnight period with localized IFR cigs. Winds will be strong from the south to southwest, with gusts of 20-30kts. As a cold front moves through the area, winds will become westerly and diminish, and rain chances end across the north early Tuesday morning. The front will likely slow and stall across the south, and will leave a mention of showers at MGM and TOI through much of this forecast period. 14 && .FIRE WEATHER... Brisk south to southwest winds 8-12 mph with higher gusts up to 20 mph expected overnight as a cold front approaches the area from the west. The winds will weaken and become west-southwest on Tuesday as a cold front pushes into the area. Unseasonably warm and moist conditions through Tuesday as the surface front stalls out near the I-85 corridor Tuesday afternoon. Numerous showers and a few thunderstorms will overspread central Alabama tonight and into Tuesday morning. The rain will temporarily end across the northern counties Tuesday afternoon, but rain will shift back northward Tuesday night and Wednesday as a short wave trof approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 69 46 61 29 / 90 20 40 40 0 Anniston 60 71 49 62 31 / 90 30 60 60 0 Birmingham 60 69 49 60 31 / 90 20 50 40 0 Tuscaloosa 59 71 49 60 32 / 90 10 50 30 0 Calera 61 70 50 60 31 / 90 20 60 40 0 Auburn 63 72 54 64 35 / 60 60 80 70 0 Montgomery 65 74 56 67 36 / 70 60 80 60 0 Troy 66 76 58 70 36 / 50 60 90 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 228 PM CST Mon Jan 25 2021 ALZ011>015-017>050-262330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 228 PM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of severe thunderstorms from 7 pm tonight to 5 am Tuesday for locations near and northwest of Interstate 85. Threats include a few tornadoes, damaging winds up to 60 mph, and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Jan 25, 10:52 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1052 PM CST Mon Jan 25 2021
ALZ023-260545-
Tuscaloosa AL-
1052 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 1145 PM CST...
At 1052 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 7 miles northeast of Reform, moving east at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Samantha, Bankhead Lock And Dam, Binion Creek Landing, Bull City,
Whitson, Moores Bridge, Windham Springs, New Lexington, Tierce
Pattton Bridge, Wiley, Echola, Highway 69 Bridge and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3352 8784 3352 8767 3358 8767 3358 8763
3361 8763 3360 8737 3359 8737 3359 8732
3352 8732 3350 8727 3350 8729 3348 8729
3349 8733 3347 8734 3344 8731 3344 8729
3343 8728 3341 8725 3340 8727 3327 8784
TIME...MOT...LOC 0452Z 256DEG 37KT 3344 8792
89^GSatterwhiteLocal storm report, Jan 25, 11:09 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TORNADO FULTONDALE 33.62N 86.80W
01/25/2021 JEFFERSON AL EMERGENCY MNGR
SEVERAL REPORTS OF DOWNED POWER LINES AND STRUCTURAL
DAMAGE THROUGHOUT FULTONDALE. TDS ON KBMX RADAR.
&&
ASSpecial weather statement, Jan 25, 11:54 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1154 PM CST Mon Jan 25 2021
ALZ015-024-260645-
Walker AL-Jefferson AL-
1154 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 1245 AM CST...
At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 14 miles northwest of Hueytown, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Hueytown,
Gardendale, Irondale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Graysville, Morris, Sylvan Springs, Brookside,
Mulga, Maytown and West Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 8670 3344 8731 3349 8731 3348 8730
3348 8729 3350 8729 3350 8726 3352 8727
3351 8730 3352 8730 3360 8728 3375 8675
TIME...MOT...LOC 0553Z 258DEG 36KT 3354 8721
40/SizemoreSpecial weather statement, Jan 25, 11:59 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1159 PM CST Mon Jan 25 2021
ALZ018>021-260645-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
1159 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...EAST
CENTRAL ETOWAH...NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE
COUNTIES UNTIL 1245 AM CST...
At 1159 PM CST, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving east at
40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Piedmont, Hokes Bluff, Forney, Pleasant Gap, Mars
Hills, Jacksonville State University, Ball Flat, Alexandria, Coloma,
Spring Garden, Knightens Crossroads, Liberty Hill, Sulphur Springs,
Oak Level, Borden Springs and Reaves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3414 8543 3384 8538 3378 8589 3396 8590
3415 8544
TIME...MOT...LOC 0559Z 258DEG 36KT 3389 8581
40/SizemoreSpecial weather statement, Jan 26, 12:29 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 AM CST Tue Jan 26 2021
ALZ024-026-260715-
Jefferson AL-St. Clair AL-
1229 AM CST Tue Jan 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
CENTRAL ST. CLAIR COUNTIES UNTIL 115 AM CST...
At 1229 AM CST, Doppler radar was tracking a strong thunderstorm over
Center Point, or near Trussville, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northeastern Birmingham, Trussville, Gardendale, Pell City, Leeds,
Moody, Springville, Odenville, Center Point, Clay, Pinson, Tarrant,
Margaret, Argo, Ashville, Riverside, Ragland, Chalkville, Bald Rock
and Grayson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3388 8620 3370 8617 3370 8620 3368 8620
3366 8618 3363 8616 3362 8617 3361 8620
3360 8619 3357 8676 3374 8675 3377 8664
3377 8658 3378 8658
TIME...MOT...LOC 0629Z 259DEG 39KT 3366 8668
40/SizemoreSpecial weather statement, Jan 26, 1:44 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
144 AM CST Tue Jan 26 2021
ALZ023-032>034-260830-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 AM CST Tue Jan 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
NORTHEASTERN PERRY...NORTHEASTERN HALE AND BIBB COUNTIES UNTIL 230 AM
CST...
At 143 AM CST, Doppler radar was tracking a strong thunderstorm near
Mertz, or 15 miles northeast of Greensboro, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brent, Centreville, Vance, West Blocton, Lawley, Ashby, Brierfield
Ironworks Park, Low Gap, West Centreville, Mertz, Talladega National
Forest, Eoline, Randolph, Trio, Phipps, Marvel, Hagler, Six Mile,
Bibb County Airport and Pearson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3306 8747 3319 8703 3317 8703 3316 8697
3310 8697 3310 8695 3308 8695 3308 8694
3306 8693 3306 8690 3304 8688 3284 8688
3284 8702 3283 8702 3282 8759
TIME...MOT...LOC 0743Z 255DEG 41KT 3290 8746
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 6:16 PM CST | Special Weather Statement | BMX | Winston | 29 min |
| Jan 25, 6:48 PM CST | Special Weather Statement | BMX | Walker | 27 min |
| Jan 25, 8:03 PM CST | Special Weather Statement | BMX | Pickens | 27 min |
| Jan 25, 9:02 PM CST | Special Weather Statement | BMX | Etowah | 43 min |
| Jan 25, 9:26 PM CST | Special Weather Statement | BMX | Jefferson | 34 min |
| Jan 25, 9:35 PM CST | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jan 25, 10:24 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 10:31 PM CST | Special Weather Statement | BMX | Pickens | 44 min |
| Jan 25, 10:34 PM CST | Tornado Warning | BMX | Jefferson | 26 min |
| Jan 25, 10:49 PM CST | Tornado Warning | BMX | St. Clair | 41 min |
| Jan 25, 10:52 PM CST | Special Weather Statement | BMX | Tuscaloosa | 53 min |
| Jan 25, 10:52 PM CST | Tornado Warning | BMX | Jefferson | 23 min |
| Jan 25, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Jan 25, 11:19 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more | 3 hr |
| Jan 25, 11:46 PM CST | Areal Flood Advisory | BMX | Etowah, St. Clair | 3 hr |
| Jan 25, 11:54 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 11:59 PM CST | Special Weather Statement | BMX | Cherokee | 46 min |
| Jan 26, 12:08 AM CST | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne | 24 min |
| Jan 26, 12:29 AM CST | Special Weather Statement | BMX | St. Clair | 46 min |
| Jan 26, 3:17 AM CST | Special Weather Statement | BMX | Marengo | 43 min |
| Jan 26, 4:13 AM CST | Special Weather Statement | BMX | Chambers, Tallapoosa | 47 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.